Florida, 2014

Lightning Strike in Florida, August 3, 2014

August 3, 2014 · NWS TBW · 1 event in 1 county or zone

Early afternoon thunderstorms produced lightning over southern sections of Pinellas County. A man on a motorcycle was struck by lightning just northeast of Gulfport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Early afternoon thunderstorms produced lightning over southern sections of Pinellas County. A man on a motorcycle was struck by lightning just northeast of Gulfport. Emergency responders were sent to the scene and the man refused to be taken to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 3, 8:06 AM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 8:06 AM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
906 AM EDT SUN AUG 3 2014

.UPDATE...
MORNING WATER VAPOR SATELLITE IMAGERY SHOWS A LOW PRESSURE CENTER
AROUND SOUTHERN FLORIDA...CAUSING AN AREA OF CLOUDINESS AND
SCATTERED THUNDERSTORMS OVER THE FLORIDA STRAIGHTS AND AROUND THE
BAHAMAS. FARTHER NORTH...AN INVERTED TROUGH REMAINS POSITIONED
FROM THE GEORGIA AND SOUTH CAROLINA COAST UP TO THE MID
ATLANTIC...PRODUCING A LINE OF THUNDERSTORMS. DESPITE ALL
THAT...MOSTLY CLEAR TO PARTLY CLOUDY SKIES PERSIST ACROSS THE
COUNTY WARNING AREA...WHICH SHOULD ALLOW FOR TEMPERATURES TO
QUICKLY HEAT UP THROUGH THE MORNING HOURS AND ASSIST IN DEVELOPING
AFTERNOON CONVECTION. EXCEPTIONALLY WEAK STEERING FLOW OF AROUND 1
KNOT WILL MEAN THAT STORMS WILL BE PROPAGATED MORE BY SEA BREEZE
AND OUTFLOW BOUNDARIES. THE HEAVIEST CONCENTRATION OF STORMS
SHOULD BE INLAND FROM THE IMMEDIATE COAST AS THE SEA BREEZE PUSHES
INLAND. ADDITIONALLY...WEAK LOW LEVEL FLOW AND A MOIST PROFILE WILL
INCREASE THE RISK FOR WATERSPOUTS AND FUNNEL CLOUDS ALONG THE
COAST.

A FEW MINOR ADJUSTMENTS WERE MADE TO THE FORECAST GRIDS FOR THE
REST OF THE MORNING...BUT NO MAJOR CHANGES WERE REQUIRED AS THE
FORECAST LOOKS ON TRACK.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE REST OF THE MORNING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE
VICINITY OF ALL TAF SITES...WITH REDUCED FLIGHT CATEGORIES
POSSIBLE FOR PERIODS AS THUNDERSTORMS PASS OVER TAF SITES. VFR
CONDITIONS WILL TAKE HOLD AGAIN SHORTLY AFTER SUNSET.

&&

.MARINE...
A WEAK AREA OF LOW PRESSURE WILL TRACK NORTHWARD TODAY AND TONIGHT
OVER THE FLORIDA PENINSULA BEFORE MOVING AWAY FROM THE AREA MONDAY AND
TUESDAY. IN THE WAKE OF THIS LOW...HIGH PRESSURE WILL AGAIN TAKE UP
POSITION OVER THE CENTRAL AND EASTERN GULF OF MEXICO. WINDS AND SEAS
WILL BE BELOW HEADLINE CRITERIA THE NEXT SEVERAL DAYS ALTHOUGH WIND
DIRECTION MAY BE A BIT ERRATIC THROUGH TONIGHT AS THE WEAK LOW MOVES
NORTHWARD THROUGH THE REGION. BIGGEST CONCERN WILL BE HIGHER WINDS
AND SEAS NEAR TSTMS. NO CHANGES NEEDED FOR THE UPDATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  91  77  91  78 /  50  40  40  40
FMY  92  77  91  76 /  70  40  50  40
GIF  93  77  92  76 /  60  40  60  30
SRQ  91  78  90  77 /  40  40  40  40
BKV  93  73  92  73 /  50  40  40  30
SPG  91  80  91  80 /  40  40  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/AVIATION/FIRE WEATHER...18/FLEMING
MARINE...11/MCKAUGHAN
DECISION SUPPORT...74/WYNN
Hazardous weather outlook, Aug 3, 4:00 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT SUN AUG 3 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-040900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
500 AM EDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ON THE GULF THIS MORNING WILL
FORM ACROSS COASTAL AND INLAND LOCATIONS BY NOON...BECOMING
NUMEROUS MID TO LATE AFTERNOON. THE STEERING FLOW IS WEAK SO
STORMS WILL SLOWLY DRIFT. STORMS BEGIN TO DECREASE BACK TO
SCATTERED COVERAGE AFTER SUNSET. SOME OF THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...FREQUENT DEADLY
LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL. THE SLOW MOVEMENT
OF THESE STORMS MEANS ANY HEFTY RAINFALL MAY CREATE SOME FLOODING
ISSUES...ESPECIALLY FOR AREAS THAT GOT SIGNIFICANT RAINFALL SATURDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY IN THE
AFTERNOONS AND EVENINGS. SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUDE

The radar

The Tampa radar (KTBW), 31 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
August 3, 1:20 PM EST
Where
Pinellas County, 0.69 mi N of Gulfport
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
27.760, -82.710

The state watch office reported a man on a motorcycle was struck by lightning near Gulfport. The man was treated on-scene for his injuries and refused to be taken to the hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525825.